Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 32, NWS Lake Charles, LA

March 30, 2011Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 30, 2011, 5:27 AM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2011, 5:27 AM CDT (10:27 UTC)
Expired
Mar 30, 2011, 5:58 AM CDT
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:30 AM CDTHAIL 0.751 Nne Carencro, LA
Mar 30, 5:35 AM CDTHAIL 1Arnaudville, LA
Mar 30, 5:48 AM CDTHAIL 24 S Krotz Springs, LAEGG SIZE HAIL REPORTED BY PUBLIC ALONG THE ATCHAFALAYA RIVER SOUTH OF KROTZ SPRINGS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2534 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
2.1
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS54 KLCH 301027
SVRLCH
LAC055-097-099-301115-
/O.NEW.KLCH.SV.W.0032.110330T1027Z-110330T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 AM CDT WED MAR 30 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES ARNAUDVILLE...
  NORTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...LAFAYETTE...CARENCRO...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...WHISKEY BAY...BREAUX BRIDGE...

* UNTIL 615 AM CDT

* AT 528 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER CARENCRO...MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREAUX BRIDGE AND ARNAUDVILLE BY 535 AM CDT...
  CECILIA AND HENDERSON BY 540 AM CDT...
  LAKE PELBA...ATCHAFALAYA NATIONAL WILDLIFE REFUGE AND BUTTE LA ROSE
  BY 550 AM CDT...
  WHISKEY BAY AND ATCHAFALAYA NATIONAL WILDLIFE REFUGE BY 555 AM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3019 9205 3036 9216 3051 9174 3050 9169
      3049 9166 3045 9163 3038 9163 3032 9161
      3029 9158 3027 9158
TIME...MOT...LOC 1028Z 256DEG 37KT 3030 9197

$$

27
3 follow-up statements
836 
WWUS54 KLCH 301035
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
535 AM CDT WED MAR 30 2011

LAC055-097-099-301115-
/O.CON.KLCH.SV.W.0032.000000T0000Z-110330T1115Z/
ST. LANDRY LA-LAFAYETTE LA-ST. MARTIN LA-
535 AM CDT WED MAR 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHWESTERN ST. MARTIN...NORTHEASTERN LAFAYETTE AND SOUTHEASTERN
ST. LANDRY PARISHES...

AT 532 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR BREAUX BRIDGE..MOVING
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CECILIA BY 540 AM CDT...
  HENDERSON BY 545 AM CDT...
  LAKE PELBA AND BUTTE LA ROSE BY 550 AM CDT...  
  ATCHAFALAYA NATIONAL WILDLIFE REFUGE AND 
  WHISKEY BAY BY 555 AM CDT...

LAT...LON 3023 9198 3040 9206 3051 9174 3050 9169
      3049 9166 3045 9163 3038 9163 3032 9161
      3029 9158 3027 9158
TIME...MOT...LOC 1035Z 256DEG 37KT 3035 9190

$$

BRAZZELL
768 
WWUS54 KLCH 301048
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CDT WED MAR 30 2011

LAC055-301058-
/O.CAN.KLCH.SV.W.0032.000000T0000Z-110330T1115Z/
LAFAYETTE LA-
548 AM CDT WED MAR 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE PARISH
IS CANCELLED...

LAT...LON 3033 9187 3045 9191 3051 9174 3050 9169
      3049 9166 3045 9163 3038 9163 3032 9161
      3029 9158 3027 9158
TIME...MOT...LOC 1048Z 257DEG 48KT 3042 9172

$$

LAC097-099-301115-
/O.CON.KLCH.SV.W.0032.000000T0000Z-110330T1115Z/
ST. LANDRY LA-ST. MARTIN LA-
548 AM CDT WED MAR 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTH CENTRAL ST. MARTIN AND SOUTHEASTERN ST. LANDRY PARISHES...

AT 544 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR ATCHAFALAYA NATIONAL WILDLIFE REFUGE..MOVING
EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHISKEY BAY BY 555 AM CDT...

LAT...LON 3033 9187 3045 9191 3051 9174 3050 9169
      3049 9166 3045 9163 3038 9163 3032 9161
      3029 9158 3027 9158
TIME...MOT...LOC 1048Z 257DEG 48KT 3042 9172

$$

BRAZZELL
418 
WWUS54 KLCH 301058
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
558 AM CDT WED MAR 30 2011

LAC097-099-301108-
/O.CAN.KLCH.SV.W.0032.000000T0000Z-110330T1115Z/
ST. LANDRY LA-ST. MARTIN LA-
558 AM CDT WED MAR 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ST. MARTIN AND
SOUTHEASTERN ST. LANDRY PARISHES IS CANCELLED...

LAT...LON 3033 9187 3045 9191 3051 9174 3050 9169
      3049 9166 3045 9163 3038 9163 3032 9161
      3029 9158 3027 9158
TIME...MOT...LOC 1058Z 257DEG 48KT 3044 9157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:47 AM CDT, 40 minutes earlier.

Area forecast discussion, Mar 30, 4:47 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 AM CDT WED MAR 30 2011

.DISCUSSION...
EARLY MORNING SFC ANALYSIS SHOWS THE COLD FRONT EXTENDING FROM
NERN MS TO SERN LA TO THE LOWER TX COAST. WATER VAPOR IMAGERY
SHOWS A STRONG SHORTWAVE TROF CROSSING THE LONE STAR STATE WHICH
HAS HELPED PRODUCE ANOTHER ROUND OF WIDESPREAD SHOWERS AND
ELEVATED THUNDERSTORMS ACROSS THE FORECAST AREA OVER THE PAST HOUR
OR TWO. AS THE COLD POOL ALOFT INCHES CLOSER TO THE FORECAST
AREA...EXPECT SOME OF THESE STORMS TO PRODUCE LARGE HAIL AS THEY
PUSH EWD. SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL
09Z/04CDT HAS EXPIRED WITH THE FRONTAL PASSAGE ACROSS THE
AREA...BUT AS THE RADAR IS SHOWING STRONG TO SEVERE STORMS ARE
STILL POSSIBLE OVER THE NEXT FEW HOURS UNTIL THE DRIER AIR ALOFT
BUILDS OVER THE FORECAST AREA AND SHUTS OFF THE BULK OF THE
PRECIPITATION LATER THIS MORNING.

WILL ISSUE UPDATED AFD AS WEATHER/TIME PERMITS LATER TO ADDRESS
REMAINDER OF THIS FORECAST PACKAGE.

&&

.MARINE...
SCA HAS BEEN ISSUED FOR THE OFFSHORE WATERS WEST OF INTRACOASTAL
CITY AS WINDS ARE FORECAST TO INCREASE TO 20 KNOTS WITH FROPA.
STRONG OFFSHORE FLOW WILL BE SHORT-LIVED AS CONDITIONS SHOULD
IMPROVE BY NOON AS THE FRONT AND ITS ASSOCIATED SFC LOW MOVE
FARTHER EAST AWAY FROM THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  68  49  73  52  78 /  30  20  10  10  10
KBPT  67  49  73  57  78 /  30  20  10  10  10
KAEX  66  46  71  50  80 /  20  20  10  10  10
KLFT  70  49  72  54  77 /  40  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING
     ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION FROM NOON TODAY TO 3 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO
     60 NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM.

&&

25

In the hours before

Special weather statement, Mar 30, 4:55 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
455 AM CDT WED MAR 30 2011

LAZ054-055-301045-
LOWER ST. MARTIN LA-ST. MARY LA-
455 AM CDT WED MAR 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 545 AM CDT...

AT 452 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BELLE RIVER...MOVING EAST AT
30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BELLE RIVER BY 505 AM...
  STEPHENSVILLE BY 510 AM...
  BAYOU GENEVE BY 515 AM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2971 9137 2988 9142 2994 9122 2990 9119
      2986 9118 2984 9112 2982 9108 2976 9108
Local storm report, Mar 30, 5:12 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 AM CDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     HAIL             5 S LAKE CHARLES        30.14N 93.20W
03/30/2011  E1.50 INCH       CALCASIEU          LA   NWS EMPLOYEE

&&

JBRAZZEL
Local storm report, Mar 30, 5:15 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             CARLYSS                 30.18N 93.37W
03/30/2011  E0.88 INCH       CALCASIEU          LA   PUBLIC

&&

JBRAZZEL
Special weather statement, Mar 30, 5:16 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
516 AM CDT WED MAR 30 2011

LAZ033-043>045-052-301100-
ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-VERMILION LA-ACADIA LA-
516 AM CDT WED MAR 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
VERMILION...ACADIA AND ST. MARTIN PARISHES UNTIL 600 AM CDT...

AT 515 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF DUSON...MOVING NORTHEAST AT 40
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CANKTON BY 525 AM...
  CARENCRO BY 530 AM...
  GRAND COTEAU AND SUNSET BY 535 AM...
  ARNAUDVILLE AND LEONVILLE BY 545 AM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3012 9214 3025 9229 3053 9199 3050 9169
      3048 9166
Local storm report, Mar 30, 5:18 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
518 AM CDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             CARLYSS                 30.18N 93.37W
03/30/2011  E0.88 INCH       CALCASIEU          LA   PUBLIC

&&

MOGGED
Local storm report, Mar 30, 5:22 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HAIL             SCOTT                   30.24N 92.09W
03/30/2011  E0.25 INCH       LAFAYETTE          LA   PUBLIC

&&

JBRAZZEL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:05 PM CDTSpecial Weather StatementLCHBeauregard55 min
Mar 29, 9:09 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron66 min
Mar 29, 9:42 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis63 min
Mar 29, 9:47 PM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion43 min
Mar 29, 9:51 PM CDTSpecial Weather StatementLCHVermilion39 min
Mar 29, 9:53 PM CDTSpecial Marine WarningLCH52 min
Mar 29, 10:11 PM CDTSevere Thunderstorm WarningLCHAcadia, Saint Landry49 min
Mar 29, 10:16 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis44 min
Mar 29, 10:18 PM CDTSpecial Weather StatementLCHSt. Mary42 min
Mar 29, 10:24 PM CDTAreal Flood AdvisoryLCHCalcasieu81 min
Mar 29, 10:59 PM CDTSevere Thunderstorm WarningLCHCalcasieu46 min
Mar 29, 11:03 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Jefferson Davis, Saint Landry24 min
Mar 29, 11:20 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry40 min
Mar 30, 12:01 AM CDTSpecial Weather StatementLCHCalcasieu44 min
Mar 30, 12:34 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis29 min
Mar 30, 2:45 AM CDTSpecial Marine WarningLCH60 min
Mar 30, 3:09 AM CDTSpecial Weather StatementLCHAvoyelles51 min
Mar 30, 3:15 AM CDTSpecial Marine WarningLCH60 min
Mar 30, 3:40 AM CDTSpecial Weather StatementLCHBeauregard50 min
Mar 30, 3:43 AM CDTSpecial Marine WarningLCH62 min
Mar 30, 3:51 AM CDTSpecial Marine WarningLCH39 min
Mar 30, 4:25 AM CDTSmall Craft AdvisoryLCH8 hr
Mar 30, 4:30 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard23 min
Mar 30, 4:34 AM CDTSpecial Marine WarningLCH56 min
Mar 30, 4:38 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron52 min
Mar 30, 4:43 AM CDTSpecial Weather StatementLCHLafayette47 min
Mar 30, 4:46 AM CDTSpecial Marine WarningLCH59 min
Mar 30, 4:51 AM CDTSpecial Weather StatementLCHAllen, Evangeline39 min
Mar 30, 4:55 AM CDTSpecial Weather StatementLCHAssumption50 min
Mar 30, 5:09 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis37 min
Mar 30, 5:16 AM CDTSpecial Weather StatementLCHLafayette44 min
Mar 30, 5:34 AM CDTSpecial Marine WarningLCH56 min
Mar 30, 5:37 AM CDTSevere Thunderstorm WarningLCHSaint Landry22 min
Mar 30, 5:44 AM CDTSpecial Weather StatementLCHVermilion46 min
Mar 30, 6:01 AM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Martin, Vermilion30 min
Mar 30, 6:31 AM CDTSpecial Weather StatementLCHLafayette, Saint Martin44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.